Open Access
March, 1957 Multi-Factor Experimental Designs for Exploring Response Surfaces
G. E. P. Box, J. S. Hunter
Ann. Math. Statist. 28(1): 195-241 (March, 1957). DOI: 10.1214/aoms/1177707047


Suppose that a relationship $\eta = \varphi(\xi_1, \xi_2, \cdots, \xi_k)$ exists between a response $\eta$ and the levels $\xi_1, \xi_2, \cdots, \xi_k$ of $k$ quantitative variables or factors, and that nothing is assumed about the function $\varphi$ except that, within a limited region of immediate interest in the space of the variables, it can be adequately represented by a polynomial of degree $d$. A $k$-dimensional experimental design of order $d$ is a set of $N$ points in the $k$-dimensional space of the variables so chosen that, using the data generated by making one observation at each of the points, all the coefficients in the $d$th degree polynomial can be estimated. The problem of selecting practically useful designs is discussed, and in this connection the concept of the variance function for an experimental design is introduced. Reasons are advanced for preferring designs having a "spherical" or nearly "spherical" variance function. Such designs insure that the estimated response has a constant variance at all points which are the same distance from the center of the design. Designs having this property are called rotatable designs. When such arrangements are submitted to rotation about the fixed center, the variances and covariances of the estimated coefficients in the fitted series remain constant. Rotatable designs having satisfactory variance functions are given for $d = 1, 2$; and $k = 2, 3, \cdots, \infty$. Blocking arrangements are derived. The simplification in the form of the confidence region for a stationary point resulting from the use of a second order rotatable design is discussed.


Download Citation

G. E. P. Box. J. S. Hunter. "Multi-Factor Experimental Designs for Exploring Response Surfaces." Ann. Math. Statist. 28 (1) 195 - 241, March, 1957.


Published: March, 1957
First available in Project Euclid: 27 April 2007

zbMATH: 0080.35901
MathSciNet: MR85679
Digital Object Identifier: 10.1214/aoms/1177707047

Rights: Copyright © 1957 Institute of Mathematical Statistics

Vol.28 • No. 1 • March, 1957
Back to Top